Drug Rash



What is Drug Rash?

With the vast and ever-increasing number of medicinal drugs available for the treatment of disease, more sensitivity reactions are occurring.

Localized or widespread reactions are common, including redness, swelling, itch, blister formation from vesicles are widespread aggregations called bullac, sensitivity of the skin to light (photosensitivity), pimples (acne form eruptions), loss of hair or change in hair color, jaundice (turning yellow), and skin pigmentation. Sometimes it may proceed to a condition called exfoliate dermatitis in which there is shedding of huge areas of skin. This may be serious and carries a high mortality rate.



Drug Rash Causes

Some of the more common medications known to cause drug dermatitis include the following:

Penicillin

This valuable antibiotic causes large numbers of skin reactions each year, and some doctors refrain from using it for this reason. It has also been known to cause general “systemic” body reactions, and even death. Fortunately some people know they are penicillin sensitive, and tell their doctor to avoid having it prescribed. It must never be applied to the skin (either as a powder or ointment or cream), for this can sensitize a normal person. It can rapidly produce the typical symptoms already described.



Sulphas

These are responsible for severe reactions in sensitive people. For this reason the preparations should never be applied directly to the skin.

Aspirin

This has widespread daily use. Fortunately, reactions to it are not common in view of the large volume regularly used around the civilized world. But it does cause skin eruptions in many users.



Griseolulvins

This valuable preparation used in the treatment of tinea can cause skin eruptions early in certain people. This may be associated with intestinal upsets and headaches.

Broad-Spectrum Antibiotics

Although usually well tolerated by the system, these may cause skin eruptions. Photosensitivity (i.e. sensitive to light) of the skin can also occur. These drugs are notorious for causing a yellow staining of the teeth and for this reason are not advisable for children.



Streptomycin

This preparation, which was used widely for the treatment of TB, produces skin reactions in about 5 per cent of patients. But the possible damage to the hearing nerve is a more important side effect.

Antihistamines

Antihistamines, a large group of medicaments with differing chemical compositions, are aimed at reducing skin reactions (neutralizing “histamine” formation). Some, however, produce eruptions, an effect quite contrary to the anticipated outcome.



Malaria Medications

The chloroquine group can sometimes produce skin eruptions. If taken for months it may produce skin pigmentation near the knee. It may also cause an upsurge of psoriasis in susceptible patients.

Sleeping Medications

Great quantities of these are taken regularly by people all over the Western world. Skin reactions are not common considering the volume taken, but it is well documented that many can produce eruptions.

Phenothiazines

This large family of drugs is widely used. It covers many subgroups, such as tranquillizers, antihistamine and “psychotropic” and “antipruritic” (anti-itch) preparations, and others, and reactions arc common. Photosensitivity may occur, and pigmentation of exposed skin areas has been reported frequently.

Other Compounds

Many other drugs produce skin eruptions. The gold salts that were widely used for the treatment of arthritis are making a comeback, and can produce severe skin eruptions. The family of chemicals called the halogens, once in wide use, is not so popular today.



Iodides and bromides are the main medicinal lines in this family. Bromide was a common sedative, and iodides were used in cough preparations. Now they are used mainly in an injectible for when internal X-rays are being taken radiologists.

Drug Rash Treatment

It is often not obvious that a skin eruption is related to medication. Frequently this is diagnosed only when medical assistance is sought. Discontinuing the medication will usually bring the quickest and best result, although this may not be immediate.

Some drugs ingested for months or years may take a long period for the skin (and organs, too) to return to normal. Generally speaking, it is best to take the absolute minimum of medication at all times.

Buying products over the counter at pharmacists and indulging in the popular pastime of self-medication is a common way of producing serious problems and this should be discontinued.



Prescribed medication that is followed by skin eruptions must be reported immediately to your family physician. Follow the advice implicitly.

Always notify your physician if you know you are sensitive to any medication before a prescription is made. Most physicians keep careful records of sensitivities of their regular patients.